Tornadoes · United States · Texas · 2006

F2 tornado, Blum, Texas, December 29, 2006

This F2 tornado ran 8.0 miles across Hill County on December 29, 2006, touching down at 3:25 PM CST and reaching 587 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
December 29, 2006
Touchdown
3:25 PM CST (21:25 UTC)
Path length
8.0 miles (12.8 km)
Path width
587 yards (537 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Hill County
Touchdown point
32.090, -97.400
Lift-off point
32.200, -97.340
Record number
1088

What the Weather Service recorded

A rare winter tornado outbreak occurred on December 29 over portions of North Texas, spawning almost two dozen tornadoes. Very high shear and low instability created an environment favorable for tornadoes. A strong surface low pressure system and warm front located in southern North Texas increased the probablitity for low-level rotation. In addition to tornadoes, severe reports of large hail and flash flooding were widespread.

The National Weather Service in Fort Worth conducted a damage survey and found that a tornado developed west of FM 933 and south of CR 1145. Tree damage was noted as the tornado crossed FM 933 and FM 67 one mile southeast of Blum. The tornado apparently increased in size and intensity after crossing FM 67. A large grain silo was toppled over on CR 1137, roughly 1.5 miles northeast of Blum. Extensive tree and power pole damage was also noted. The path width was over a quarter of a mile at this time. As the tornado crossed County Roads 1136 and 1133, widespread tree damage was noted, as was structural damage to roofs and windows. The tornado then moved across FM 2488 just south of the Johnson County line, where a well-engineered home lost portions of roof decking and a large barn was destroyed. Portions of the barn's metal skin were carried over a mile to the north-northeast. The tornado then crossed into Johnson County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS FWD issued a tornado warning for this county at 21:15 UTC, 10 minutes before the tornado touched down, in force until 21:45 UTC.

The county was under a tornado watch, issued at 21:06 UTC and running to 23:50 UTC.

Issued (UTC)ExpiredProductOffice
21:06 UTC23:50 UTCTornado WatchFWD
21:15 UTC21:45 UTCTornado WarningFWD
21:47 UTC22:30 UTCTornado WarningFWD
23:50 UTC02:06 UTCTornado WatchFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Dec 29, 1:33 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 29, 1:33 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
133 PM CST FRI DEC 29 2006

.UPDATE...
HAVE ISSUED TORNADO WATCH 887 TO INCLUDE THE NORTHERN HALF OF
NORTH TEXAS. BOTH TORNADO WATCH 886 AND 887 WILL EXPIRE AT 8 PM.
EFFECTIVELY...THERE IS A TORNADO WATCH OUT FOR ALL OF NORTH TEXAS
EXCEPT FOR LAMAR...DELTA...AND HOPKINS COUNTIES. TORNADOES HAVE
ALREADY TOUCHED DOWN IN CORYELL AND ERATH COUNTIES.  /13

&&

.PREV DISCUSSION... /ISSUED 1246 PM CST FRI DEC 29 2006/

UPDATE...
HAVE UPDATED GRIDS TO INCLUDE TORNADO WATCH 886 WHICH IS ALONG AND
SOUTH OF A LINE FROM CROSS PLAINS...TO GRANBURY...TO ATHENS UNTIL
8 PM. WARM FRONT LIES IN THIS REGION AND GIVEN THE EXTRA VORTICITY
ALONG THE BOUNDARY AND THE HUGE AMOUNTS OF STORM RELATIVE HELICITY...
TORNADO WATCH SEEMS LOGICAL.  /13

PREV DISCUSSION... /ISSUED 1123 AM CST FRI DEC 29 2006/

AVIATION...
SHOWERS CONTINUE TO STREAM NORTH IN SOUTHERLY FLOW AHEAD OF STRONG
UPPER LOW NOW SITUATED IN NORTHERN MEXICO/SOUTHERN NM. HAVE
GRADUALLY INCREASED SH/TS ACTIVITY IN THE TAFS OVER THE NEXT
SEVERAL HOURS. AGREE WITH CWSU THAT MAIN FRONTOGENETIC FORCING AND
TIMING OF STRONGEST STORMS SHOULD BE EARLIER THAN WAS STATED IN
PREVIOUS TAFS...AND HAVE SHIFTED +TSRA A FEW HRS EARLIER AT ALL
SITES. AS FAR AS THE CIGS...FOR NOW HAVE KEPT THEM IN THE MVFR
CAT...BUT THIS AND OTHER ASPECTS OF THE AVIATION FORECAST WILL
LIKELY NEED ADJUSTING AS THE EVENT UNFOLDS...AS IFR CIGS ARE
ENTIRELY POSSIBLE. THE COLD FRONT WILL MOVE THROUGH THIS EVENING...
LIKELY ACCOMPANIED BY A SQUALL LINE. EXPECT CIGS TO LIFT TO VFR
BETWEEN 10-12Z TOMORROW MORNING AS MOISTURE RETREATS...WITH BKN
VFR CIGS THRU EARLY AFTERNOON. GUSTY EASTERLY WINDS WILL DIMINISH
SLIGHTLY AFTER SUNSET TONIGHT AND BECOME MORE SOUTHERLY BY 10Z...
FINALLY VEERING TO THE SW AROUND 6-8 KTS BY 15Z TOMORROW.  /13

PREV DISCUSSION... /ISSUED 1103 AM CST FRI DEC 29 2006/

DISCUSSION...
FORECAST STILL ON TRACK AS LARGE AND POWERFUL UPPER CYCLONE DRIFTS
EASTWARD ACROSS NORTHERN MEXICO AND SOUTHERN NEW MEXICO. ELEVATED
CONVECTION CONTINUES TO GRADUALLY INTENSIFY ACROSS NORTH AND
CENTRAL TEXAS...WITH STRONGEST CLUSTER CURRENTLY LOCATED VCNTY
WACO. COLD FRONT WAS STRENGTHENING TO OUR WEST AND WILL MOVE INTO
WESTERN ZONES THIS AFTERNOON...LIKELY ACCOMPANIED BY LINEAR MCS.
SEVERE THREAT WILL CONTINUE FOR TODAY AND TONIGHT...WITH HAIL
POTENTIAL IN THE MAINLY ELEVATED CLUSTERS AHEAD OF THE FRONT AND
WITH WIND/MARGINAL HAIL ALONG LINEAR MCS ACTIVITY. HEAVY RAINS
ALSO EXPECTED IN SOME AREAS WITH PWATS WELL OVER 1 INCH AND REPEAT
DEVELOPMENT OF NORTH-SOUTH CLUSTERS.

NEW MODELS CONTINUE TO TREND SLIGHTLY SLOWER WITH EASTWARD
PROGRESSION OF THE COMPLEX UPPER CYCLONE. HOWEVER...A SLIGHTLY
SLOWER MOVEMENT DOES NOT LOOK LIKE IT WILL HAVE A HUGE IMPACT ON
SENSIBLE WEATHER ACROSS NORTH TEXAS. THE MAIN FEATURE TO WATCH
THIS AFTERNOON AND EVENING IS THE STRONG VORTICITY MAXIMUM LOCATED
NEAR CHIHUAHUA MEXICO OR ABOUT 150 MI SW OF KMRF. THIS CIRCULATION
FEATURE AND ASSOCIATED SHORTWAVE TROUGH WILL ROTATE INTO WEST
TEXAS THIS AFTERNOON AND ACROSS MOST OF NORTH TEXAS BY SATURDAY.
ASSOCIATED DRY SLOT/UPPER SUBSIDENCE LIKELY TO OVERSPREAD ALL OF
NORTH TEXAS BY SATURDAY AFTERNOON EVEN THOUGH MAIN UPPER LOW
CENTER MAY STILL BE IN THE TEXAS PANHANDLE.

WILL MAKE SOME MINOR UPDATES TO GRIDS FOR THIS AFTERNOON TO FINE
TUNE POPS AND QPF.                /09

PREV DISCUSSION... /ISSUED 533 AM CST FRI DEC 29 2006/

AVIATION...
UPPER LOW STILL SLOWER THAN MODELS HAVE FCST IN RECENT DAYS...SO
LOOK FOR MVFR CIGS/VCSH/SPOTTY -RA THRU 17Z-19Z PD TDY OVER N TX TAF
SITES. AS ELEVATED INVERSION(CAP) RISES WITH APPROACHING LARGE-
SCALE LIFT THIS AFTN...PREVAILING VFR CIGS WITH OCNL -SHRA WILL
PREVAIL...THEN INCREASING CHANCES OF TSRA TO OCCUR IN 00Z-08Z TIME
FRAME...AS CD FNT OVERTAKES SFC TROF OVER THE REGION. TOUGH FCST
AND SEVERAL AMDS LIKELY IN COMING 12-24 HRS. FOR NOW...ELY FLO TO
BECOME SELY BY 21Z AND BE GSTY 20-25 KTS...THEN SHIFT W/SW 10-15
KTS BEHIND BOUNDARY/FNT ARND 09Z SAT WITH CIGS GOING VFR (AS/AC/CS).

PREV DISCUSSION... /ISSUED 440 AM CST FRI DEC 29 2006/

DISCUSSION...
440 AM CST

CHALLENGING FORECAST ONCE AGAIN. POTENT UPPER LOW CONTINUES TO
TAKE ITS TIME APPROACHING TEXAS. WHILE THE RAIN EVENT HAS BEEN
CONTINUALLY DELAYED...THE RETARDED PROGRESSION OF THE SYSTEM HAS
ACTUALLY ALLOWED THE ATMOSPHERE TO PRIME ITSELF FOR SIGNIFICANT
RAIN. MOISTURE CONTINUES TO DEEPEN...AND PROJECTED PWATS WILL BE
EXTRAORDINARY FOR LATE DECEMBER.

SIGNIFICANT CONVECTION REMAINS OVER WEST TEXAS...WITH DEEP
SOUTHERLY STEERING FLOW LIMITING EASTWARD PROGRESS. AS UPPER
SYSTEM APPROACHES...MID-LEVELS WILL CONTINUE TO MOISTEN AND
DESTABILIZE. CONVECTION SHOULD BE PRIMARILY ELEVATED TODAY...BUT
CAP WILL GRADUALLY ERODE THROUGH DYNAMIC LIFTING. DRYLINE WILL
REACH WESTERN CWA NEAR SUNSET. ACCOMPANYING SQUALL LINE WILL
TRAVERSE CWA AT AN HOUR WHEN SFC-BASED INSTABILITY WILL BE
MINIMIZED. MP FRONT WILL PIVOT AROUND BASE OF SYSTEM...MORE OR
LESS OVERTAKING THE DRYLINE TONIGHT. LIFT FROM THE RESULTING SFC
BOUNDARY WILL COINCIDE WITH INTENSE LARGE-SCALE ASCENT TO ALLOW
FOR DEEP CONVECTION AND WIDESPREAD RAIN ACROSS CWA TONIGHT.

SEVERE POTENTIAL REMAINS ON THE LOW END...BUT HAIL MAY ACCOMPANY
THE STRONGER CELLS. POTENTIAL FOR SFC-BASED STORMS IN SE ZONES
TODAY...BUT WIND THREAT SHOULD BE LIMITED TO NEAR-BOUNDARY
CONVECTION TONIGHT. PRECIPITATION EFFICIENCY WILL CONTINUE TO
INCREASE DURING THE DAY. INTENSE SPEED SHEAR IS PERPENDICULAR TO
EVENTUAL SFC BOUNDARY PASSAGE TONIGHT. SUCH UNIDIRECTIONAL SHEAR
WILL FAVOR SOME TRAINING ECHOES AND LOCALLY HEAVY RAIN THROUGHOUT
THE EVENT.

AFTER THE BIG EVENT...SEASONAL TEMPERATURES WILL PREVAIL INTO THE
NEW YEAR. ANOTHER SOUTHERN STREAM STORM SYSTEM WILL APPROACH THE
MIDDLE OF NEXT WEEK. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  51  59  39 / 100 100  20  10
WACO, TX              70  51  64  41 / 100 100  10  10
PARIS, TX             64  55  60  41 /  60 100  50  20
DENTON, TX            65  51  58  37 / 100 100  20  10
MCKINNEY, TX          66  53  59  37 / 100 100  30  10
DALLAS, TX            67  52  59  40 / 100 100  20  10
TERRELL, TX           68  53  60  40 /  90 100  20  10
CORSICANA, TX         70  53  63  41 /  90 100  20  10
TEMPLE, TX            71  50  65  42 / 100 100  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Dec 29, 3:25 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CST FRI DEC 29 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
325 PM CST FRI DEC 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL OF NORTH TEXAS THIS
EVENING AS AN UPPER LEVEL STORM SYSTEM MOVES TOWARDS NORTH TEXAS.
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
TONIGHT...AS THE STORM SYSTEM MOVES INTO WEST TEXAS. THE ATMOSPHERE
IS PRIMED FOR ROTATING STORMS...AND TORNADOES WILL BE THE MAIN
THREAT DURING THE AFTERNOON AND EARLY EVENING HOURS. A TORNADO WATCH
IS IN EFFECT FOR MOST OF NORTH TEXAS THROUGH 8 PM. SEVERAL TORNADOES
HAVE ALREADY BEEN REPORTED.

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALIZED DAMAGING
WINDS TO 60 MPH WILL ALSO BE POSSIBLE...NAMELY WITH A SQUALL LINE
EXPECTED TONIGHT AHEAD OF AN APPROACHING COLD FRONT. FINALLY...
LOCALLY VERY HEAVY RAINFALL AND FLOODING ARE POSSIBLE THROUGH
TONIGHT...AS SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS OCCUR. LOOK
FOR THE SEVERE WEATHER AND HEAVY RAIN THREAT TO SHIFT EAST OF
INTERSTATE 35 AFTER MIDNIGHT...AS THE COLD FRONT PUSHES THROUGH THE
AREA.

.DAYS TWO THROUGH SEVEN...
A CHANCE OF THUNDERSTORMS WILL LINGER OVER THE EASTERN HALF OF NORTH
TEXAS THROUGH SATURDAY EVENING...AS AN UPPER LOW ROTATES OUT OF THE
AREA AND A COLD FRONT CONTINUES MOVING EAST. SOME LOCALLY HEAVY RAIN
WILL STILL BE POSSIBLE.

THUNDERSTORM CHANCES WILL RETURN TO THE SOUTHERN HALF OF NORTH TEXAS
WEDNESDAY NIGHT AND WILL EXPAND TO INCLUDE ALL OF NORTH TEXAS BY
THURSDAY MORNING AS A LARGE UPPER LEVEL LOW APPROACHES THE REGION.
THUNDERSTORM CHANCES SHOULD END NORTHWEST TO SOUTHEAST LATE THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF NORTH TEXAS THIS
AFTERNOON AND EVENING...AND ACROSS AREAS EAST OF INTERSTATE 35
DURING THE OVERNIGHT HOURS.

13

In the hours before

Local storm report, Dec 29, 2:06 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
206 PM CST FRI DEC 29 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          CLIFTON                 31.78N  97.58W
12/29/2006                   BOSQUE             TX   EMERGENCY MNGR

            REPORTS OF WEAK SHORT LIVED TOUCHDOWNS BUT NO DAMAGE AS
            STORM MOV N
Special weather statement, Dec 29, 2:10 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
210 PM CST FRI DEC 29 2006

TXZ094-292045-

FANNIN-
210 PM CST FRI DEC 29 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FANNIN COUNTY

AT 210 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF BONHAM...MOVING NORTH AT 35
MPH.

THE COMMUNITY OF TELEPHONE IS IN THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3363 9612 3361 9591 3407 9581 3410 9608
Special weather statement, Dec 29, 2:13 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
213 PM CST FRI DEC 29 2006

TXZ133-292045-

JOHNSON-
213 PM CST FRI DEC 29 2006

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN JOHNSON COUNTY

AT 213 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF CLEBURNE...MOVING NORTH AT
45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BURLESON...CLEBURNE...
GODLEY...JOSHUA...KEENE AND CLEBURNE STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE AND INTENSITY...A
SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3214 9762 3220 9734 3254 9732 3255 9762
Local storm report, Dec 29, 2:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
221 PM CST FRI DEC 29 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TORNADO          OGLESBY                 31.42N  97.51W
12/29/2006                   CORYELL            TX   PUBLIC

            GERALD BELL REP 12 STRUCTURES DAMAGED WITH ROOFS OFF
            BARNS AND OUTBUILDINGS DESTROYED NEAR FM 185 AND US 84
            INTERSECTION NO INJURIES REPORTED
Local storm report, Dec 29, 2:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CST FRI DEC 29 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          2 W GROESBECK           31.52N  96.57W
12/29/2006                   LIMESTONE          TX   AMATEUR RADIO

            REPORT OF STRUCTURAL DAMAGE WITH POSSIBLE INJURIES 2W
            GROESBECK ON 164
Local storm report, Dec 29, 3:09 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
309 PM CST FRI DEC 29 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TORNADO          8 NE CLIFTON            31.86N  97.48W
12/29/2006                   BOSQUE             TX   TRAINED SPOTTER

            LARGE TORNADO ON GROUND 8 NE CLIFTON 1/4 MI WIDE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

9.4 hours before the tornado, 77 km from the path. December 29, 2006.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 13 joules per kilogram, CIN -33, lifted condensation level 648 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-12-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 231 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

2.6 hours after it, 77 km from the path. December 30, 2006.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 73 joules per kilogram, CIN -23, lifted condensation level 585 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-12-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 330 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Dallas/Ft Worth radar (KFWS), 48 km away, was scanning. The volume nearest the touchdown began at 21:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:41 UTCTORNADO8 E CliftonBosque, TXNEAR COYOTE...RELAYED BY DEPT OF PUBLIC SAFETY
20:03 UTCTORNADOCliftonBosque, TXREPORTS OF WEAK SHORT LIVED TOUCHDOWNS BUT NO DAMAGE AS STORM MOV N
21:06 UTCTORNADO8 Ne CliftonBosque, TXLARGE TORNADO ON GROUND 8 NE CLIFTON 1/4 MI WIDE
21:35 UTCTORNADOBlumHill, TXPATH OF DAMAGE TO TREES AND POWERLINES ACROSS NW PART OF COUNTY. 1 HOUSE NEAR BLUM DAMAGED.
21:45 UTCTORNADORio VistaJohnson, TXSEVERAL HOMES AND STRUCTURES SEVERELY DAMAGED. ALSO REPORT OF TREE THROUGH CAR WINDSHIELD.
21:52 UTCHAIL 1.75CleburneJohnson, TXMAIN STREET IN CLEBURNE
22:25 UTCTORNADO8 Nne AlvaradoJohnson, TXSTRUCTURAL DAMAGE TO HOME REPORTED BY LILLIAN FIRE DEPT. RELAYED BY HAMS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of December 29, 2006

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 291:01 PM CSTF1Coryell, TX4.5100$200,000
December 291:20 PM CSTF1Erath, TX8.075$25,000
December 291:35 PM CSTF0Erath, TX4.050$15,000
December 291:41 PM CSTF0Bosque, TX1.075$2,000
December 291:42 PM CSTF2Limestone, TX20.4400120$1.0 million
December 291:45 PM CSTF0Erath, TX1.440
December 291:48 PM CSTF0Bosque, TX1.575$10,000
December 292:12 PM CSTF0Limestone, TX3.635$10,000
December 292:53 PM CSTF2Bosque, TX7.1300$400,000
December 293:07 PM CSTF0Bosque, TX0.750$2,000
December 293:13 PM CSTF0Palo Pinto, TX2.050$7,000
December 293:15 PM CSTF1Madison, TX15.91,3203$750,000
December 293:23 PM CSTF1Brazos, TX4.52003$2.8 million
December 293:30 PM CSTF0Cherokee, TX0.150$50,000
December 293:33 PM CSTF0Leon, TX5.750$5,000
December 293:40 PM CSTF0Jack, TX1.030
December 293:45 PM CSTF2Johnson, TX14.758712$2.0 million
December 293:45 PM CSTF1Smith, TX1.5100$100,000
December 293:45 PM CSTF0Leon, TX2.050$35,000
December 294:07 PM CSTF0Johnson, TX1.370$40,000
December 294:12 PM CSTF0Leon, TX3.850$5,000
December 294:55 PM CSTF0Anderson, TX6.750$10,000
December 295:50 PM CSTF1Anderson, TX4.050$200,000
December 295:54 PM CSTF0Robertson, TX3.050
December 296:34 PM CSTF1Henderson, TX3.0100$2.0 million
December 297:30 PM CSTF1Anderson, TX11.3100$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.